Hail, Lewis
- When
- May 19, 3:25 PM CST
- Where
- Lewis County, La Belle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -91.920
A warm front lifted northward through the region during the day on May 19th. Storms developed along boundary as it lifted north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front lifted northward through the region during the day on May 19th. Storms developed along boundary as it lifted north. Then later a MCS developed over western Missouri and moved east across the state. There were several reports of damaging winds with this complex of storms through the early morning hours of May 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 2:35 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 PM CDT SUN MAY 19 2013 .SHORT TERM...(THROUGH LATE TONIGHT) ISSUED AT 331 PM CDT SUN MAY 19 2013 FOCUS FOR STORMS EARLY THIS EVENING IS BACK OVER EASTERN KS/WESTERN MO...THEN HAVE THIS COMPLEX OF STORMS MOVE EAST INTO CENTRAL/NORTHEAST MO BY 03Z. STILL SOME UNCERTAINTY ON EXACT PLACEMENT AND STRENGTH OF STORMS AS THEY MOVE EAST INTO FORECAST AREA. 12Z MODELS ALL OVER THE PLACE WITH SOME FOCUSING MAIN AREA OF STORMS ALONG AND SOUTH OF I-70...WHILE OTHERS HAVE A LONG LINE OF STORMS MOVE ACROSS ENTIRE FORECAST AREA. FOR NOW HAVE AREA OF STORMS MOVE ACROSS REGION...GRADUALLY WEAKENING/DIMINISHING TOWARDS DAYBREAK...GOING FROM LIKELY POPS DOWN TO JUST CHANCE POPS BY 11Z. BEST CHANCES WILL BE OVER WESTERN HALF OF FORECAST AREA. AS FOR SEVERE WEATHER CHANCES...DECENT CAPES/PWS...LOW LEVEL JET...AND SHORTWAVE SLIDING THROUGH AREA TONIGHT. SO WESTERN PORTIONS OF FORECAST AREA STILL IN A SLIGHT RISK OVERNIGHT...WITH MAIN THREAT BEING DAMAGING WINDS. OTHERWISE...GUSTY SOUTHEAST TO SOUTH WINDS TO DIMINISH AFTER SUNSET. MILD WEATHER TO PERSIST WITH LOWS ONLY IN THE MID TO UPPER 60S...WITH LOW 70S IN STL METRO AREA. BYRD .LONG TERM...(MONDAY THROUGH NEXT SUNDAY) ISSUED AT 331 PM CDT SUN MAY 19 2013 CURRENT INDICATIONS BASED ON THE DETERMINISTIC MODELS AND CONVECTION ALLOWING MODELS IS THAT ANY THUNDERSTORMS REMAINING FROM THE OVERNIGHT MCS SHOULD BE IN A DRASTICALLY WEAKENED STATE AT DAYBREAK. GIVEN THAT THE PRIMARY SHORT WAVE TROF WILL HAVE ALREADY ROTATED NEWD INTO IOWA AND A VEERED WSWLY LLJ...ANY REMAINING SHOWERS AND THUNDERSTORMS WILL MOST LIKELY BE LOCATED FROM SOUTHWEST/SOUTH CENTRAL IL ACROSS SE MO. THESE SHOULD DIMINISH BY MID MORNING AS LARGE SCALE SUBSIDENCE OVERSPREADS THE REGION. IN THE WAKE OF THIS ACTIVITY AND GIVEN THE TENDENCY TOWARDS CUMULIFORM CLOUDS...GOOD HEATING WILL COMMENCE. THIS HEATING COMBINED WITH A MOIST BOUNDARY LAYER AND STEEP MID LEVEL LAPSE RATES WILL CONTRIBUTE TO MODERATE-STRONG INSTABILITY AND WEAK CONVECTIVE INHIBITION ACROSS THE ENTIRE AREA BY MID AFTERNOON. SOUTHWESTERLY DEEP LAYER SHEAR AOA 40 KTS WOULD FAVOR DISCRETE TO SEMI-DISCRETE SUPPERCELLS AS THE DOMINATE STORM MODE INITIALLY. AT THIS WE ARE EXPECTING A FAVORED WSW-ENE CORIDOOR FOR STORM DEVELOPMENT AFTER 21Z FROM AROUND JEFFERSON CITY TO BOWLING GREEN...ALTHO THIS AXIS COULD BE A BIT FUTHER SOUTH DEPENDING ON ANY RESIDUAL BOUNDARIES. MERGERS AND ADDITIONAL DEVELOPMENT WITHIN THIS ZONE AND UPSTREAM SHOULD RESULT IN A MIX OF STORM MODES BY LATE AFTERNOON AND EVENING WITH POTENTIAL FOR SUPERCELLS AND BOWING LINEAR SEGMENTS. THE OVERALL COVERAGE OF STORMS SHOULD INCREASE DURING THE EVENING AS THE NEXT UPSTREAM SHORT WAVE SPREADS LARGE SCALE ASCENT INTO THE REGION...ALSO CONTRIBUTING TO UPSCALE STORM GROWTH. THERE EVENTUALLY COULD BE A HEAVY RAIN THREAT FROM CENTRAL THROUGH EAST CENTRAL MO DUE TO PERSISTENT AND TRAINING CONVECTION...BUT THE EXACT LOCATION IS TOO DIFFICULT TO PINPOINT AT THIS POINT. THE CONVECTIVE DETAILS BECOME LESS DEFINED ON TUESDAY DUE TO THE POTENTIAL FOR RESIDUAL SHOWERS/STORMS FROM MONDAY NIGHT AND THE PRESENCE OF MESOSCALE BOUNDARIES. THE OVERALL SYNOPTIC PATTERN FEATURING THE UPPER TROF PROGRESSING EASTWARD WITH THE ATTENDANT COLD FRONT MOVING THRU THE CWA DURING THE LATE AFTERNOON/EVENING WOULD FAVOR HIGH THUNDERSTORM CHANCES...ESPECIALLY THE SE HALF OF THE CWA. DEEP LAYER SHEAR OF 30-40 KTS AND WEAK-MODERATE INSTABILITY WOULD CONTINUE TO FAVOR ORGANIZED-MIXED MODE SEVERE STORMS. THE BOUNDARY FINALLY LOOKS TO PASS SOUTH OF THE AREA BY LATE WEDNESDAY WITH ANOTHER REINFORCING BOUNDARY ON THURSDAY. THE PATTERN THEN IS DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF THE UPPER TROF AND LOOKS DRY THURSDAY NIGHT-SAT MORNING. THEREAFTER RETURN FLOW AND WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER RIDGE AND INTO THE MID/UPPER MS VALLEY WILL BRING A RE-NEWED CHANCE OF THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA. GLASS && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1251 PM CDT SUN MAY 19 2013 WITH STORMS OUT OF FORECAST AREA...HAVE DRY TAFS FOR NOW WITH GUSTY SOUTHEAST TO SOUTH WINDS...BEFORE DIMINISHING EARLY THIS EVENING. NEXT ROUND OF ACTIVITY TO FIRE UP OVER EASTERN KS/WESTERN MO AND SLIDE EAST OVERNIGHT. STORMS TO REACH KCOU BY 04Z AND KUIN BY 05Z...COULD SEE MVFR...HIGH END IFR VSBYS/CIGS WITH SOME OF THE STORMS. AS FOR METRO AREA TAFS...STILL NOT SURE IF STORM COMPLEX WILL HOLD TOGETHER...SO FOR NOW KEPT VCNTY TS AFTER 09Z. STORMS TO TAPER OFF FROM WEST TO EAST BY 12Z MONDAY. SPECIFICS FOR KSTL...WITH STORMS OUT OF FORECAST AREA...HAVE DRY TAFS FOR NOW WITH GUSTY SOUTHEAST TO SOUTH WINDS...BEFORE DIMINISHING BY 03Z MONDAY. NEXT ROUND OF ACTIVITY TO FIRE UP OVER EASTERN KS/WESTERN MO AND SLIDE EAST OVERNIGHT. STILL NOT SURE IF STORM COMPLEX WILL HOLD TOGETHER AND MAKE IT INTO METRO AREA...SO FOR NOW KEPT VCNTY TS AFTER 09Z. STORMS TO TAPER OFF BY 12Z MONDAY...WITH NEXT ROUND FIRING UP BY 21Z MONDAY...SO ADDED VCTS MENTION DURING THIS PERIOD. SOUTH WINDS TO PERSIST THROUGH THE REST OF FORECAST PERIOD. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 354 PM CDT SUN MAY 19 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 354 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS EARLY THIS EVENING. THE MAIN SEVERE WEATHER THREAT HOWEVER WILL OCCUR AS A LINE OF THUNDERSTORMS MOVE INTO CENTRAL AND NORTHEAST MISSOURI LATE THIS EVENING AND TOWARD EAST CENTRAL MISSOURI AFTER MIDNIGHT. THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LATEST MODEL DATA CONTINUES TO SUGGEST THE POTENTIAL FOR A SEVERE THUNDERSTORM OUTBREAK MONDAY AFTERNOON AND EVENING ACROSS MISSOURI. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATER PART OF THE AFTERNOON AND BECOME SEVERE...INCREASING IN COVERAGE THROUGHOUT THE EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY ALSO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY ACROSS MUCH OF THE AREA...AND YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. GLASS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1042 AM CDT SUN MAY 19 2013 ILZ095-096-191615- ADAMS IL-BROWN IL- 1042 AM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BROWN AND SOUTHEASTERN ADAMS COUNTIES UNTIL 1115 AM CDT... AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF PAYSON...OR 12 MILES EAST OF QUINCY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMP POINT... CLAYTON... GOLDEN... BUCKHORN... MOUNT STERLING... BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1105 AM CDT SUN MAY 19 2013 ILZ096-097-191645- BROWN IL-PIKE IL- 1105 AM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN AND PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 1145 AM CDT... AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BARRY...OR 10 MILES WEST OF PITTSFIELD...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PITTSFIELD... BAYLIS... GRIGGSVILLE... PERRY... VERSAILLES... BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1127 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM HAIL 4 S KELLERVILLE 39.88N 90.93W
05/19/2013 E0.70 INCH ADAMS IL TRAINED SPOTTER
HAIL OBSERVED IN SILOAM SPRINGS STATE PARK
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL MOUNT STERLING 39.98N 90.76W
05/19/2013 E0.50 INCH BROWN IL TRAINED SPOTTER
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM HAIL 5 S MOUNT STERLING 39.91N 90.76W
05/19/2013 E1.00 INCH BROWN IL TRAINED SPOTTER
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 414 PM CDT SUN MAY 19 2013 MOZ019-192200- LEWIS MO- 414 PM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS COUNTY UNTIL 500 PM CDT... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF LEWISTOWN...OR 15 MILES WEST OF CANTON...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN LEWIS COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
The St Louis radar (KLSX), 190 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds snapped off four power poles along Old Highway 100, near intersection with Highway T.
Thunderstorm winds blew down several trees near the intersection of Highway 94 and Highway DD.
Thunderstorm winds blew over a few trees.
Thunderstorm winds snapped off a tree. Also, there was minor roof and gutter damage to one house.
Thunderstorm winds blew down several trees and power lines. One tree was blocking New Halls Ferry Road near intersection with Douglas Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449820, 449825, 449826, 449829, 449831, 449836.